Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 17, NWS Cheyenne, WY

May 9, 2008Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 9, 2008, 3:19 PM MDT for Cheyenne County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2008, 3:19 PM MDT (21:19 UTC)
Expired
May 9, 2008, 3:45 PM MDT
In force
26 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 152 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 12:52 PM MSTTornado WatchSPC146 days
May 9, 12:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:05 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 9, 1:05 PM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
105 PM MDT FRI MAY 9 2008

.UPDATE...UPDATED ZONE PACKAGE TO REFLECT ISSUANCE OF SEVERE
THUNDERSTORM WARNING 287 FOR ZONES EAST OF LARAMIE RANGE UNTIL
03Z.

&&

.PREV DISCUSSION... /ISSUED 357 AM MDT FRI MAY 9 2008/

SHORT TERM...TODAY THROUGH SATURDAY...
LOW CLOUDS AND AREAS OF FOG WERE LOCATED EARLY THIS MORNING OVER
MUCH OF THE PANHANDLE AND NEARBY AREAS OF SOUTHEAST WYOMING.  THOSE
CONDITIONS WILL SLOWLY IMPROVE THROUGH 16Z AND WILL LIKELY EXPAND TO
MOST AREAS BELOW 5500 FEET MSL PRIOR TO SUNRISE.  MUCH OF THE
WEATHER THROUGH SATURDAY WILL BE CAUSED BY A SHORTWAVE TROUGH AND
ASSOCIATED SURFACE COLD FRONT AS THEY MOVE SLOWLY ACROSS THE
ROCKIES AND ONTO THE PLAINS.  THE UPPER LOW WAS CURRENTLY OVER THE
NORTHWEST PART OF MONTANA AND SLOW FILLS AS IT MOVES EAST.  BY 00Z
SATURDAY THE TROUGH AXIS WAS LOCATED FROM CENTRAL MONTANA TO EASTERN
IDAHO AND THE TROUGH AXIS FINALLY MOVES EAST OF THE CWA BY 18Z
SATURDAY.  MODEL TRENDS HAVE BEEN FOR A SLIGHTLY SLOWER TIMING OF ITS
EASTWARD MOVEMENT.  THE SURFACE COLD FRONT MOVES ACROSS THE CWA FROM
WEST TO EAST LATE THIS AFTERNOON AND THIS EVENING WITH SURFACE HIGH
PRESSURE OVER THE CWA BY 00Z SUNDAY.  AHEAD OF THE SHORTWAVE TROUGH
AND FRONT THERE WILL BE FAIRLY WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY.  MODEL CAPE VALUES THIS AFTERNOON AND EVENING ARE ONLY UP
TO SEVERAL HUNDRED J/KG AND SO ANY STORMS WILL BE WEAK.  BUT WITH
THE COLD AIR AT 500 MB AND A LOWERING WET BULB ZERO HEIGHT...EXPECT
SOME SMALL HAIL ALONG WITH THE RAIN FROM MANY OF THE STORMS.  THE
SHOWER ACTIVITY WILL GRADUALLY DIMINISH ON SATURDAY AND WILL BE
FOCUSED OVER THE MOUNTAINS AND IN CONVERGENT BANDS OVER THE EAST PART
OF THE CWA BY SATURDAY AFTERNOON.  SURFACE PRESSURE GRADIENTS WILL
TIGHTEN THIS AFTERNOON AND ESPECIALLY TONIGHT AND SATURDAY MORNING.
THE WIND SPEEDS ALOFT INCREASE BY SATURDAY MORNING AND CONTINUE FOR
ALL DAY SATURDAY.  THE RESULT WILL BE WIND GUSTS TO 45 MPH OVER THE
EAST PART OF THE CWA WITH A WIND ADVISORY POSSIBLY BEING NEEDED FOR
THE PANHANDLE BY SATURDAY.  THE TEMPERATURES WILL BE SIMILAR TODAY
TO THOSE OF THURSDAY...WITH HIGH TEMPERATURES 10 TO 15 DEGREES COOLER
ON SATURDAY BEHIND THE FRONT AND SHORTWAVE TROUGH.

LONG TERM...AN UPPER RIDGE WILL BE OVER THE CWA SUNDAY WITH SW FLOW
DEVELOPING OVER THE AREA SUNDAY NIGHT...AS A LARGE AMPLITUDE UPPER
TROUGH MOVES INTO THE WESTERN U.S.  DRY CONDITIONS WILL PREVAIL
ACROSS THE FORECAST AREA SUNDAY...WITH SOME SHOWERS MOVING INTO THE
WESTERN PORTION OF THE CWA SUNDAY NIGHT.  FOR MON...SW FLOW WILL
CONT ALOFT AS THE UPPER TROUGH DEEPENS AND SPLITS WITH AN UPPER LOW
FORMING OVER THE DESERT SW.  THE NORTHERN BRANCH UPPER TROUGH AXIS
WILL MOVE INTO THE NORTHERN PLAINS.  WILL GO WITH A CHANCE OF
SHOWERS ACROSS THE ENTIRE CWA MON...WITH THUNDERSTORMS EAST OF THE
LARAMIE RANGE DURING THE AFTERNOON AND EVENING.  A COLD FRONT WILL
ALSO MOVE ACROSS THE CWA BY MON EVENING.  SNOW SHOWERS WILL OCCUR
WEST OF THE LARAMIE RANGE LATE MON NIGHT/EARLY TUES.  ON TUES...NW
FLOW WILL DEVELOP ALOFT AS THE UPPER LOW MOVES ACROSS THE SOUTHERN
ROCKIES AND AN UPPER RIDGE BUILDS OFF THE WEST COAST.  WILL CONTINUE
WITH A CHANCE OF SHOWERS ACROSS THE CWA WITH MOIST UPSLOPE FLOW AT
THE SURFACE.  ON WED...STRONG NW FLOW WILL BE ALOFT OVER THE
FORECAST AREA AS THE UPPER RIDGE OFF THE WEST COAST INCREASES IN
AMPLITUDE.  BRISK WINDS WILL OCCUR AT THE SURFACE AND MOISTURE WILL
INCREASE ACROSS THE AREA DURING THE AFTERNOON AND EVENING.  WILL
KEEP A CHANCE OF SHOWERS AND AFTERNOON THUNDERSTORMS IN THE
FORECAST...MAINLY EAST OF THE LARAMIE RANGE.  FOR THUR...THE FLOW
ALOFT WILL BECOME N TO NE AS THE LARGE AMPLITUDE UPPER RIDGE MOVES
INLAND.  A COLD FRONT WILL BACK INTO THE CWA...RESULTING IN MOIST
UPSLOPE FLOW AT THE SURFACE AND A CHANCE OF SHOWERS ACROSS THE
AREA.  HIGH TEMPERATURES WILL BE 5 TO 8 DEGREES ABOVE NORMAL FOR SUN
AND MON...AND AROUND NORMAL FOR TUES THROUGH THUR.

AVIATION...WIDESPREAD MVFR CEILINGS AND VISIBILITIES WILL CONTINUE
OVER MUCH OF THE PANHANDLE AND NEARBY PARTS OF SOUTHEAST WYOMING
THROUGH 16Z.  SOME OF THE AREAS THAT ARE NEAR THE CLOUD AREA SEEN
ON THE SATELLITE FOG PRODUCT WILL HAVE LOWER VISIBILITIES IN FOG...
AS HAS BEEN THE CASE AT KLSK SINCE 06Z.  SHOWERS AND THUNDERSTORMS
WILL AGAIN DEVELOP OVER THE CWA BY MIDDAY AND CONTINUE THROIGH THIS
EVENING.  MVFR CEILINGS AND VISIBILITIES AND MOUNTAIN OBSCUREMENT
WILL BE ASSOCIATED WITH THE ACTIVITY.  THE SHOWERS WILL GRADUALLY
BECOME LESS NUMEROUS ON SATURDAY...BUT LOCAL MVFR CONDITIONS CAN
STILL BE EXPECTED OVER THE MOUNTAINS AND THE EAST PART OF THE CWA
ON SATURDAY.  SURFACE WINDS WILL INCREASE THIS AFTERNOON AND
ESPECIALLY LATE TONIGHT AND SATURDAY.  NORTHWEST WINDS WILL GUST
TO 40 KNOTS ON SATURDAY OVER MAINLY THE EAST PART OF THE CWA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 9, 12:51 PM MDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1251 PM MDT FRI MAY 9 2008

NEZ001>003-019>021-054-055-WYZ059-060-067>070-101130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1251 PM MDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS
AFTERNOON AND EVENING. SOME STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS MONDAY. THERE
IS ALSO A CHANCE OF THUNDERSTORMS IN THE NEBRASKA PANHANDLE
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>066-101130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
1251 PM MDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS
AFTERNOON AND EVENING. THE STORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER SOME SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, May 9, 2:36 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
236 PM MDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             3 NE MITCHELL           41.97N 103.77W
05/09/2008  E1.00 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

            3/4 TO 1 INCH SOFT HAIL

&&

GRIFFITH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:09 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff, Sioux17 min
May 9, 2:55 PM MDTSevere Thunderstorm WarningCYSCheyenne35 min
May 9, 3:52 PM MDTWind AdvisoryCYSBanner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 1 more26 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.